Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue
Oct 22, 2006

I've tried to read through the archives but really havent found a straight forward answer. Im on Truvada and viramune - one of the easiest regimes and Atenolol for blood pressure which was never a problem before HIV. I just had a complete blood panel. Everything in the normal range (testosterone over 800, Hemoglobin 17.3) yet I am plagued with lethargy and fatigue. Yes Im depressed - 4 years of feeling like crap would depress anyone - my doctor encourages me to exercise as a way to help with depression - I knew that one before HIV - the problem is I am too weak most of the time and am lucky to just get through the day. PLEASE believe me when I say this - the fatigue is causing (or exasperating) the depression NOT the other way around. I just feel like crap all the time. I come home from work absolutely exhausted. I spent all day Saturday in bed for no good reason - didnt sleep - just to pooped to get up. Im over wasting my life away like this. I look like the picture of health and the numbers reflect that i should have energy. I can assure you that it is not all in my head when picking up the remote from the night stand feels like a 20 pound weight! Any specifics as to what else I can do? HELP

Jim

Response from Dr. Frascino

Hi Jim,

You've read through the archives and you've had at least some workup for potential causes of fatigue (no anemia, no hypogonadism) and yet you are wiped out. Certainly there are other potential causes of fatigue other hormonal problems (low levels of thyroid hormone, adrenal insufficiency), inadequate sleep and nutrition, unrecognized infections, etc. These potential energy zappers should also be evaluated. Also you report: "Yes, I'm depressed 4 years of feeling like crap would depress anyone . . . ." So let's talk a bit about depression and HIV. Many clinical studies have found HIVers are twice as likely to be depressed as their neggie counterparts. That's not all that surprising considering the challenges of living with "da virus." You raise an interesting point in this stressful crisis-crowded world of HIV/AIDS: the depression-plus-fatigue syndrome does beg the chicken-or-the-egg question. Are you blue because you're beat or beat because you're blue? The best way to sort this out is to see an HIV-knowledgeable shrink. They are well trained to differentiate HIVer blues (an illness with depression-like symptoms, including fatigue) from true clinical depression.

Depression-related symptoms range from physical ailments, like loss of energy, weight, appetite, sleep and sex drive to "mood" problems, like agitation, irritability, inability to concentrate, and feeling hopeless or helpless.

Regarding exercise, there is no doubt movement can alleviate depression, stress and fatigue while building resilience. I'm not suggesting you jump on a bike and ride "La Tour de France" or try out for a triathlon when it seems like you can hardly reach for the TV remote. Rather, I would suggest:

Start with some meditation, awakening your body, mind and spirit when you wake up in the morning.

Check your diet. For instance, breakfast should contain carbs (pancakes or cereal) and perhaps a banana for energy.

Plan a simple activity you enjoy, like walking. Begin slowly and at a steady pace. Listen to your body and stop when needed to rest and recover.

Next, set a short-term goal, such as walking for a set amount of time every day. Add more time or distance (or other activities) as your stamina (and mood) improves.

Try a beginners' yoga class.

If you had a thorough evaluation for underlying causes of HIV-related fatigue, saw your shrink, optimized your diet, Om'd out at yoga and said your daily T-cell-boosting affirmations and you're still ass-draggin', you might try a non-amphetamine pick-me-up, like Provigil, if it doesn't interact with your HIV meds.

Hope your batteries are soon recharged.

Dr. Bob


Previous
NAAT??? Can't find much info. Donation on the way!!!
Next
negative at 10 weeks with new circumstances

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement